Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 19, 2021Gilpin County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 19, 2021, 1:43 PM MDT for Gilpin County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 1:43 PM MDT (19:43 UTC)
Expired
May 19, 2021, 2:45 PM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO

County Gilpin County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS85 KBOU 191943
SPSBOU

Special Weather Statement
National Weather Service Denver CO
143 PM MDT Wed May 19 2021
 
COZ036-192045-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
143 PM MDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Floyd Hill, or 26 miles west of Denver, moving south at 10 mph.

Half inch hail will be possible with this storm. 

Locations impacted include...
Idaho Springs, Black Hawk, Brookvale and Floyd Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm, and may 
lead to minor flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3967 10547 3964 10543 3965 10543 3969 10546
      3972 10543 3973 10550 3970 10552 3971 10552
      3981 10548 3981 10543 3979 10540 3968 10541
      3968 10545 3967 10544 3966 10541 3963 10541
      3963 10551 3965 10553
TIME...MOT...LOC 1940Z 003DEG 7KT 3973 10545 

$$

COOPER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 19, 9:59 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 19, 9:59 AM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
959 AM MDT Wed May 19 2021

.UPDATE...
Issued at 940 AM MDT Wed May 19 2021

The upper level closed low stretches across the western portions
of the state. There is clearing across the county warning area
with building CU seen on visible satellite imagery across the
higher elevations with upper level clouds being pulled up from the
southeast over the far eastern plains. Continued easterly surface
winds combined with early onset heating will allow for storms to
form along the divide by the afternoon. Precipitable water values
will roughly be in the 0.5 to 0.7 range which continues to be in
the higher end. Concerns continue for area burn scars as although
storms will be moving and the instability on the weaker side
storms could still produce a quick half an inch. For the lower
elevations CAMs have backed off storms making it off the foothills
which makes sense given the upper flow from the north and slightly
west. Expecting most storms to dissipate as they transition off
the higher terrain with maybe a brief shower and gusty winds for
areas along I-25 and portions of the Denver metro. Minor changes
made to current forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Wed May 19 2021

This morning's water vapor imagery shows a weak, broad trough from
eastern New Mexico to the panhandle of Nebraska. There are minute
areas of increased vorticity across central Colorado and these
features may play a role in where storms form later today. At the
surface, generally light drainage flow is in place with the
exception of eastern Colorado. That area has light upslope flow
which is producing low clouds and fog that will mainly stay in
Goodland's CWA. Some low clouds and fog may advect into Lincoln
and Washington Counties this morning but impacts should be minor.
The HRRR is persistent in showing fog developing in the Fort
Collins to Greeley to Longmont area. While ASOS sites are
reporting a bit of haze, mid to high level clouds may be
preventing fog development. This potential for fog will continue
to be monitored but it was taken out of the forecast because we
are approaching sunrise and there are no signs of fog formation
yet.

Much of the area will see sunshine in the morning which will be a
welcome sight after such a cloudy stretch. Highs will be near
normal today with the low 70s expected across the urban corridor
and eastern plains. The sunshine will allow weak instability
to form in the mountains and foothills this afternoon. Moisture
values will be a bit above normal as precipitable water will
roughly be in the 0.5 to 0.7 range. The combination of moisture
and weak stability will result in showers and storms developing
over the mountains and foothills from midday through the early
evening. Conditions will be much more stable across the plains so
showers and storms should struggle to move eastward. PoPs were
fine-tuned to keep the highest values near the mountains and
foothills while indicating mainly dry conditions on the plains.
There could be a few brief gusts out of these storms but soundings
don't show an inverted-V structure so the concern for wind gusts
is low.

Showers and storms dissipate shortly after sunset as the
instability decreases. It will lead to a quiet night with mild
temperatures.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 AM MDT Wed May 19 2021

A dry southwest flow aloft will prevail Thursday. A couple small
details will make for a tricky forecast though. A subtle short
wave trough embedded in the southwest flow aloft will track across
Colorado Thursday afternoon. At the surface, a low will form near
Denver. To the north and east of the surface low, east to
southeast surface winds will help to advect moisture into the
area. Here, precipitable water values will be around a half inch
to three- quarters of an inch and CAPE will be 500-1000 J/kg. Over
far eastern Colorado where better moisture will reside CAPE will
climb to 1000- 2000 J/kg. Model soundings show a cap in place, but
lift from the short wave and convergence along the surface
boundaries that set up should be able to produce at least isolated
thunderstorms. Some of these could be strong to severe. Farther
west over the higher terrain, any convection that forms will be
high-based due to the dry airmass and produce little to no
rainfall and gusty winds.

Flow aloft backs to the south-southwest and increases as an upper
level low slowly moves east across the Great Basin Friday. By
Saturday flow aloft will nearly be southerly. For both days,
decent moisture, instability, and shear will be in place across
eastern Colorado. Expect a round of strong to severe thunderstorms
each day over the eastern plains. What is uncertain is how far
west the moisture and better instability will be. With strong
southerly flow, expect a Denver Cyclone to form each afternoon.
This may help pull the moisture farther west to the north of
Denver.

The upper level low weakens and lifts northeast across the
Northern Rockies Sunday. Still could be a few storms Sunday
afternoon as the trough axis pushes through Colorado. Best chance
for these storms will be over northern Colorado. Dry westerly
downslope winds will be spreading east across the area Sunday
afternoon. By Sunday evening, eastern Colorado should be
convection free. This dry westerly flow will continue into Monday
and should keep the area free of precipitation.

Flow aloft returns to the southwest Tuesday as the next Pacific
system moves over the Great Basin. A little too early to tell if
enough moisture and instability will be around, but given the time
of year, slight chance PoPs seem reasonable this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 940 AM MDT Wed May 19 2021

VFR conditions are expected through the TAF period. Winds will be
fairly light from the east before turning southeasterly around
23z. Some showers will be in the vicinity with microburst
potential looking low. However, cannot rule out a stray boundary
from storms from the west impacting APA and DEN between 23 and
02z. Conditions will improve after 03z with winds moving to
drainage.

&&

.HYDROLOGY...
Issued at 330 AM MDT Wed May 19 2021

There will be decent moisture in place today with precipitable
water values in the 0.5 to 0.7 range as storms are expected to
develop over the burn areas. These storms will stay nearly pinned
to the terrain as mean wind will be weak. The limiting factors for
flash flooding will be the rather weak instability and lift.
Strong updrafts won't be able to sustain themselves in today's
environment so the flash flood threat will be on the lower side.
Nonetheless, it bears watching as the flash flood guidance is so
low for some of the badly burned areas.

Isolated showers and thunderstorms are expected on Thursday.
Moisture will be limited over the higher terrain with light rain
at most expected from this activity. For Friday and Saturday,
expect scattered afternoon and evening showers and thunderstorms.
Due to quick moving storms and limited moisture, overall flash
flood threat will be low for the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Danielson
LONG TERM...Meier
AVIATION...Bowen
HYDROLOGY...Danielson/Meier
Hazardous weather outlook, May 19, 10:36 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Wed May 19 2021

COZ030>051-201645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Wed May 19 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and storms are expected to develop over the mountains and
foothills this afternoon and continue into the evening. Some of
these showers and storms may move off the higher elevations and
onto the adjacent with isolated showers and gusty winds possible.
There is a limited threat for flash flooding over the burn areas
due to slow moving storms. Otherwise, there will be seasonal
temperatures under mostly sunny skies and lows increasing into the
upper 40s to lower 50s over the plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible Thursday. A couple storms
may be severe over the northern border area. There will be a better
chance for thunderstorms Friday through Sunday. Some of these
storms may be strong to severe as well, mainly across the
northern border area and along/east east of the I-25 Corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. We would
appreciate any rain or flooding reports in or near the burn areas.

In the hours before

Special weather statement, May 19, 1:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
143 PM MDT Wed May 19 2021

COZ036-192045-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
143 PM MDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Floyd Hill, or 26 miles west of Denver, moving south at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Idaho Springs, Black Hawk, Brookvale and Floyd Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm, and may
lead to minor flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3967 10547 3964 10543 3965 10543 3969 10546
      3972 10543 3973 10550 3970 10552 3971 10552
      3981 10548 3981 10543 3979 10540 3968 10541
      3968 10545 3967 10544 3966 10541 3963 10541
      3963 10551 3965 10553
TIME...MOT...LOC 1940Z 003DEG 7KT 3973 10545

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:35 AM MDTAreal Flood AdvisoryBOULarimer85 min
May 19, 11:53 AM MDTAreal Flood AdvisoryBOUGrand82 min
May 19, 12:43 PM MDTAreal Flood AdvisoryBOULarimer69 min
May 19, 1:18 PM MDTAreal Flood AdvisoryBOULarimer87 min
May 19, 4:19 PM MDTSpecial Weather StatementBOUDouglas41 min
May 19, 5:20 PM MDTSpecial Weather StatementBOUPhillips40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.